FDA warns against products with more than 325 mg acetaminophen
Physicians should stop dispensing or prescribing drug products with more than 325 mg of acetaminophen per dosage unit due to the potential for severe liver damage or death, the FDA recommended.
There are no available data that demonstrate dosage units of more than 325 mg offer benefits that outweigh the potential risks related to accidental overdose, which could lead to liver damage, liver transplant or death, the FDA release said, while smaller doses are likely to reduce the risk.
Manufacturers of prescription drug products containing acetaminophen were asked by the FDA in January 2011 to limit the amount of acetaminophen to 325 mg per dosing unit by Jan. 14, 2014, the release said. The action was requested partially because of acetaminophen’s presence across a variety of pain relievers, often in combination with other opioids, as well as its availability as an over-the-counter pain and fever medication, sometimes with cough- and cold-suppression ingredients.
“Many consumers are often unaware that many products (both prescription and OTC) contain acetaminophen, making it easy to accidentally take too much,” the release said.
The majority of manufacturers of these prescription products abided by the FDA request, but some products with dosing units greater than 325 mg remain available, according to the release. The FDA expects to begin proceedings to withdraw approval of these products in the near future.
Cases of severe liver injury related to acetaminophen have occurred among patients who have taken more than the prescribed dose in a 24-hour period, taken more than one acetaminophen product at the same time or have taken alcohol and acetaminophen simultaneously.
During the most recent Liver Meeting, William M. Lee, MD, of the division of digestive and liver diseases at the University of Texas Southwestern Medical Center and the division of gastroenterology, hepatology and nutrition at Ohio State University, delivered an in-depth presentation entitled “Acetaminophen and the Liver: Poison or Panacea,” in which he warned steps taken to ensure patient safety with this drug the United Kingdom long ago termed a “suicide agent” were “awfully slow.”